Other drugs commonly attributed to causing madarosis are miotics, anticoagulants, anti-cholesterol drugs, antithyroid drugs, propranolol, valproic acid, boric acid, and bromocriptine.[21,99] Anticoagulants in high doses have been found to produce loss of scalp, pubic, axillary, and facial hair with loss of eyebrows after a latent period of a few weeks of treatment with dextran and heparin.[100] Propranolol can cause diffuse alopecia along with loss of eyebrows due to telogen effluvium,[101] usually after three months of therapy.[44] Loss of medial aspect of eyebrows can be seen in fetuses exposed to valproic acid.[102] Diffuse alopecia including that of eyebrows has been described due to chronic ingestion of mouthwashes containing boric acid. There was complete reversal following stopping the practice.[103] Levodopa has been noted to cause severe diffuse alopecia within three months of daily use.[104] Hair loss can occur soon after starting topical minoxidil therapy (due to detachment of club hairs following resting hairs reentering anagen), and after cessation of therapy (due to telogen effluvium).[98]
It’s natural for estrogen levels to fluctuate throughout a woman’s life, but drastic drops can disrupt the hair growth cycle and cause telogen effluvium. For example, during pregnancy, a woman’s estrogen levels are at their peak. Fewer hair follicles enter the telogen stage of the hair cycle, so hair looks thicker than usual. A few months after pregnancy, however, estrogen levels drop and the excess hair falls out. While totally normal, this type of telogen effluvium can be very upsetting for new mothers.
While these factors contribute to hair loss for any woman, it’s particularly dicey for those of us with PCOS because when the follicle is exposed to our elevated androgens such as DHT (di-hydro testosterone, an active metabolite of testosterone) it gets damaged. Whenever a cell is damaged it generates oxidative stress which further alters the androgen receptor in the follicle perpetuating the issue.
×